Periocular and paranasal injections of various substances are becoming
increasingly common since more procedures are being performed under local
anesthesia. Their serious visual adverse effects are rare but potentially
devastating when they occur. Because of the multiple anastomoses between the
vascular supply of the face and orbit, the potential for retrograde embolization
of substances exists. We believe we report the first case of paranasal autologous
fat injection resulting in middle cerebral, ophthalmic artery, and central
retinal artery occlusion.
A 43-year-old right-handed man received an injection of autologous fat
in the tissue on the left side of the bridge of his nose to repair a soft
tissue defect, a result of a previous accident. The autologous fat was obtained
from the abdominal area. After anesthetizing the sites with 2% lidocaine without
epinephrine, a large-bore cannula was used to inject the autologous fat deep
into the soft tissue on the left side of his nose (1/2 mL), each nasolabial
fold (3 mL each), and the upper and lower lips (3 mL). Within 10 minutes postinjection,
he complained of eye and head pain, became disoriented, and lost vision OS
. He also became aphasic with right-sided hemiparesis. There was no light
perception OS and the left pupil was amaurotic. The left fundus showed a pale
optic disc and widespread retinal whitening with visible emboli in several
retinal arterioles (Figure 1). Preretinal
and intraretinal hemorrhages were present inferiorly. The right eye remained
unaffected. Ocular adnexa, ocular motility, and intraocular pressure were
normal. The site of the initial injection underwent patchy necrosis over the
ensuing 5 days (Figure 2). His neurological
condition improved to normal, the left eye remained blind. The clinical features
were consistent with fat embolism to branches of the left middle cerebral
artery and the ophthalmic artery. The skin lesions indicated that distal arterial
branches supplying the nose were also occluded.
A, Pallid disc edema and retinal
whitening with interruption of several arteriole branches. B, Peripheral vascular
occlusion with visible fat emboli in arterioles.
A, Site of initial injection.
B, Necrosis 5 days later.
Visual loss secondary to fat embolization is a recognized, although
uncommon, complication of autologous fat injection. The cases in the literature
have involved injection of autologous fat around the glabellar area.1- 3 This is the
first report of ophthalmic artery occlusion after a paranasal injection of
autologous fat. We believe the foreign material was injected into one of the
peripheral branches of the ophthalmic artery, probably the dorsal nasal artery.
Under the injection pressure of the syringe, the fat was likely forced retrograde
into the ophthalmic and internal carotid arteries with subsequent distal movement
of the emboli into the left middle cerebral, central retinal, and posterior
ciliary arteries. Because the peripheral arteries of the face are small and
collapsible, blood may not appear in the delivering syringe during aspiration
despite the presence of the needle within an arterial lumen.
Corresponding author and reprints: Helen V. Danesh-Meyer, FRACO,
Neuro-ophthalmology Service, Wills Eye Hospital, 900 Walnut St, Philadelphia,
PA 19107 (e-mail: email@example.com).
Danesh-Meyer HV, Savino PJ, Sergott RC. Ocular and Cerebral Ischemia Following Facial Injection of Autologous Fat. Arch Ophthalmol. 2001;119(5):777-778. doi: